Log in
PMRGCAuk
7,673 members12,814 posts

Still trying to find the right dose

I'm having some symptoms of light headaches,temple aches, some scalp sensitivity in the afternoon and evening. (I take my pred about 3:30 am) I Am at 47.5 mg pred, day 8. It does not seem to be getting better. Would going up a bit, maybe 5mg seem to be the thing to do and stay there a few days to see if it resolves? Just don't want to take more than I need to. Thanks for your suggestions!

20 Replies
oldestnewest

I see you have been having a very frustrating time trying to find the 'right' dose for where you are currently at. Your other posts have been answered by DL and PMRpro who seem to have given their usual very informed recommendations. I can't say exactly what you should do next but all the 'quick' up and downs may not have been the best idea. I would suggest considering going 'up' to a dose which controls your symptoms adequately and tapering down more slowly - the details of which you will no doubt need to negotiate with your rheumy. The one thing I am 'sure' of is that fast tapers do not (usually) 'work well'. Others more knowledgeable than me will be along soon I am sure - in the meantime I hope you can 'relax' a little.

Best wishes

2 likes
Reply

I agree with what you say. I was naive and followed the instructions I was given at diagnosis.

Reply

Hi gtate1914, I had my first relapse at 10mgs, it was as though the pred was only lasting for twelve hours. I tried codeine but that didn't help the pain so I suspected a relapse. While the pain was bad I took 2mgs of pred to see it it helped, it did, so I contacted my doctor and we agreed to up the pred by 5mgs for a month.

I did get all sort of pains while on higher doses of pred but as it resolved I assumed it was the tapering.

I take my pred about about 5.30am after a thick bowl of porridge.

Somewhere in the NICE advice pages it say to go up to the last dose on which you were OK on but please check with your doctor first, he may want bloods.

Reply

Exactly what were your symptoms and how persistent and painful and/or uncomfortable were they when you relapsed? My docs tell me don’t expect pain free, but on the forum I read that no symptoms should be present before tapering, I.e, temple,head, pain , achiness, tender scalp.

Reply

I had excruciating head pains and a very tender scalp, the same pain as the onset of GCA. The pain came on approx twelve hours after taking the pred regularly until I upped the dose.

I don't think that you should expect to be in any pain while taking the preds if you are on the correct dosage. I don't know if the same applies to PMR.

Can you tell if the extra 5mgs has worked for you yet? I found relief within hours of taking extra pred.

1 like
Reply

I forgot to add that I would only taper when I was 100% for at least 7 days.

Reply

Too soon to tell right now. My relapses have never been excruciating, only painful, would probably get worse if I tried to tough it out, but then I figured it would only take more Pred to get it under control, am I correct?

Reply

I don't know. Mine came on very suddenly and, as I said the pred helped within hours of taking it.

Of course GCA presents in all different ways which, is probably why the experts get confused. My bloods we normal at the time of the relapse.

I know that tapering too quickly can lead to a relapse and then you have to up the preds again. It's yo-yo situation int it!;-)

Reply

My labs are always low, even with symptoms. Again, the symptoms are not excruciating as you described, but painful and very achy, eyes, temple, head, Sensitive and painful spots on scalp.

Reply

Maybe your symptoms are not as painful as the ones I had but the location of your pain rings alarms bells.

I would have thought though that even an extra 5mgs would have brought you some relief.

Reply

It seems to be helping. Thanks for your input, so appreciated.

Reply

That's good, in that case then I would say you are having a relapse.

I see from Dorset Lady's post that you are seeing your rheumy. Try and write her out a nice long list of all your symptoms and times when they occur and at what dosage. Exactly how you are feeling.

I used to do this for my colorectal consultant, all neatly printed and copied. He used to take my print outs and file them with my notes. He told me on the quiet that it saved him a job.

Depending on the consultant, sometimes they will hardly let you speak, or don't listen to you properly.

Reply

Sorry, I am right in assuming that you have GCA? This is what I have!

Reply

Hi,

As I said in reply to previous post, as you are seeing Rheumy this week, think you need to stick it out until then. But do give her/him chapter and verse of what you've been through - if only to prove her advice hasn't worked even though you have followed it and done your best!

Hopefully a more sensible approach will ensue.

2 likes
Reply

Symptoms were becoming more persistent, upped 5mg this morning.

1 like
Reply

okay, obviously your call. Hope you get something resolved at appointment.

Reply

If you need a bit more - you need a bit more. But do try to stick at the dose you choose for at least a few weeks - your body is protesting too.

The best you feel at your starting dose is your guideline - if symptoms return you have to think about whether this is due to too little pred.

Reply

Usual rule is to go back to the dose you were pain free on and stay there until symptoms settle. I presume you have GCA as you're on a high dose? Symptoms mean more than blood results, I see you mention it later, don't worry about them being within normal range, they will be, just means you're not on enough pred for the inflammation you have. If symptoms improve with the increase that's your answer. Try a small increase until you reach a level where you are pain free. I don't know why your doctor says that you shouldn't be! Do you have a Rheumie? ATB.

Reply

I was told by rheumy pay no attention to symptoms unless they are persistent and hard,. Unrelenting symptoms only. That is the only time the dosage should be upped. My symptoms were painful but lasts only seconds and are endurable. Everything about this disease is confusing.

Reply

I hope that one day HE gets PMR and HE gets a doctor who won't prescribe enough pred to deal with the pain. If you have symptoms they are the only reliable indicator your pred dose isn't enough - blood tests aren't and symptoms are always trumps...

I will grant him that some people are never totally pain-free - but the level of symptom control you achieve with the starting dose is your guide. You should never develop more pain than you had then.

1 like
Reply

You may also like...